drugs!

Today I met with New Psychiatrist (& apprentice). This is important because although all the mental health professionals I have seen since last July (Emergency Psychiatrist, Important Psychiatrist, Demi-psychiatrist, Crisis Semi-psychiatrist, and Supplemental Psychiatrist) agree that I am bipolar, we still have yet to find a medication that will effectively manage it. This is not for a lack of trying, but I’ve been wrestling the side effects each of the drugs that I’ve tried so far with very little success. The majority induced the development of chronic abdominal pain, each pill bringing about its own special brand of discomfort and/or continuous, wracking, sharp spikes of agony. (Additional side effects have been added at no additional charge, but, for brevity’s sake, best to leave them out of it.)

Fingers crossed: all this may be about to change. New Psychiatrist (& apprentice) spent a good hour and a half profiling me this afternoon, and after having gone through a number of these brain-shrinking sessions now, I feel confident in saying that they did rather well. A cookie at the end would have been a nice touch, but alas, all they dished out was a diagnosis; but what can you do? It was still a fine job. The special thing about New Psychiatrist is that he specializes in treating crazy people who are also HIV positive. Good news there. Yes, indeed. With the number of drugs I have circulating in my system at present, I feel better knowing that someone is looking out for toxic or comic-book-like pharmaceutical interactions: the last thing I need right now is to blow up like some grade-six child’s disabled effort to reproduce a volcanic eruption using vinegar and baking soda.

He was doing better until he went ka-boom, wouldn’t you say?

Oh, yes. Much better.

And because taking pills is just about the most fun anybody can have, why not add another to the regimen of the ten or twelve I take day? Adding one makes more! As we all know, more is better.

So, after the Risperidone, Lithium, Valporic Acid, Olanzapine, and then Risperidone again, we are now introducing Quetiapine, a.k.a. Seroquel. It’s an atypical anti-psychotic, in case you were wondering. Possible side effects include (but are not limited to): constipation, dizziness or lightheadedness, drowsiness, dry mouth, headache, indigestion, nausea, runny or stuffy nose, and weight gain. Besides those, if abdominal pain, abnormal movements of face or tongue, blurred vision, changes in blood sugar, changes in vision, fainting, fever, increase in heart rate, marked increase in blood pressure, muscle stiffness or twitching, painful continued erection, reduced consciousness, restless legs, restlessness in general, swelling of the arms or legs, or tremor occur, I should contact New Psychiatrist immediately.

A’int modern medicine grand? If this one doesn’t work, I’m definitely going to require some chocolate.

Advertisements

~ by A Mundi on March 18, 2009.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: